You are here
Study: Protease Inhibitor May Pose Risk of Heart Problems
In collaboration with colleagues from the HIV Program of Hennepin County Medical Center, Minneapolis; the University of Minnesota, Minneapolis, and University of Wisconsin, Madison, the Mayo Clinic researchers made the discovery about a class of prescription drugs known as "HIV protease inhibitors." Drugs in this class go by the generic names of lopinavir, nelfinavir, indinavir, ritonavir and saquinavir. Brand names include Kaletra, Viracept, Crixivan, Norvir and Fortovase.
The researchers emphasize that the drugs' therapeutic benefits are still greater than the risk of heart problems linked to their use. They urge physicians to apply this new finding by following their patients more closely over the long term, and by looking specifically for heart rhythm irregularities in vulnerable individuals. They encourage physicians to be especially thorough when performing medical exams, and in taking patient histories to be alert for signs of heart rhythm disturbances.
Implications of the Findings
"In no way does it mean patients shouldn't receive protease inhibitors," says Andrew Badley, M.D., associate director of Mayo Clinic's Program in Translational Immunovirology and Biodefense. "It just means clinicians need to be aware of this new risk we've found, and act accordingly. Worldwide, tens of thousands of people are taking protease inhibitors, and the numbers who experience these unexpected side effects are very low -- much less than 1 percent."
Co-investigator Michael Ackerman, M.D., Ph.D. agrees that the benefits of the drugs far outweigh the risks. "Our findings should not jeopardize the availability of protease inhibitors because these drugs are too important for the successful treatment of HIV viral infection and control of AIDS. But hopefully our findings will save lives by alerting the physician to yet another side effect associated with this class of drug."
Dr. Ackerman is director of Mayo Clinic's Long QT Syndrome Clinic and Sudden Death Genomics Laboratory that specializes in various diseases and conditions that make a person vulnerable to sudden death by a ventricular arrhythmia.
There are several specific actions physicians can take to use this new information wisely, Drs. Ackerman and Badley say. The first is to screen by electrocardiogram for heart effects in vulnerable patients. The second is to be alert for multiple drug therapy situations, because certain drug-drug combinations could trigger the adverse heart side effects.
Background of the Discovery
Dr. Badley's research group earlier discovered that protease inhibitors affect "pore function" of "channels" in a specific cell type they were studying. Pore function in channels permits the exchange of biochemical signals within and between cells. After hearing of a case of heart rhythm disturbances in a patient taking protease inhibitors, the researchers looked for evidence of other patients with similar experiences. To do this, they used the U.S. Food and Drug Administration's voluntary drug side-effect database, the Adverse Event Reporting System. They identified 24 cases of heart rhythm disturbances -- all of which were associated with protease inhibitors.
They investigated the hypothesis that the widely-used protease inhibitors may, in fact, be linked to the development of heart rhythm problems through the mechanism of blocking a channel. Ultimately researchers from the University of Wisconsin led by Craig January, M.D., Ph.D., discovered that protease inhibitors do block these key channels.
"Our findings suggest that as a class, protease inhibitors may predispose individuals to QT interval problems or torsade de pointes," Dr. Badley says. Dr. Ackerman adds, "Long QT-adverse events are serious side effects in drugs, but with extra caution from physicians, this risk that we've identified can be managed, and that's the good news."
Source: Mayo Clinic